High dosages

After my latest asthma clinic visit,the ""new"" nurse expressed a bit of surprise (in a lovely lilting Irish brogue I might add) at my dosage -Seretide 250,2 inhalations twice a day-Ive been on this for about 15 months now and she has dropped this dosage to Seretide 125 despite the reason for my visit being that I was having ""hassle"" with my coughing/sickness again.I have noticed from reading the posts that a lot of you are on much higher pred doses-I have only ever had short courses of pred-so I was wondering is Seretide 250 a ""high"" dose to be taking long term?

Ta for any advice.

6 Replies

  • hi blue jam i use to be on seritide at that strengh (well 500 twice a day but same thing) i am quite a small built 16 year old and no one had any concern about dossage, so i would of thought it was ok, i is not on it anymore due to med change not diossage so don't c y she though that.

    Please corect me ifd i'm wrong anyone.


  • Hello Chloe,I thought the same thing myself-hope you dont have to go back on any in the future though.

  • My respiratory dr seems to think so.

    Last month had my seretide 250 (also on x2 puffs twice a day) changed to flixotide 125 as my pfts had improved a lot.

    He told me while pfts were really good to try a smaller dose rather than taking such high dose of inhaled steroids as some people can get side effects from the seretide (didn't mention what the SE's were though).

    Note though - back on seretide 250 x2 puffs 2x / day again as needed x2 pred bursts since being switched to flixotide..

  • I am on seritide 250 2 puffs twice a day and also flixotide 250 twice a day and have been sine july last year no one said anything to me about it being a hig dose

  • Hi bluejam

    Some of the medics can probably explain it better than I can, but basically the aim is to keep your dosage as low as possible, so that you minimise side effects, and also, when you need to, you can increase doses to help through bad patches.

    There are at least 3 different inhaled steroids, and you will find different dosages are used if you switch from one to another. Eg Fluticasone is usually prescribed at half the strength of beclomethasone for the same treatment. Seretide is a combination of fluticasone and salmeterol (a long acting reliever), and the 200 mcg of fluticasone is therefore equivalent to 400 mcg of beclamethasone. If you are taking 2 puffs bd of seretide 250, then you are effectively having 800 mcg of fluticasone or equivalent to 1600 mcg of beclamethasone, which is quite a high dose for the majority of people.

    I've read up on this via a few sources that explain the ""step-wise"" approach to asthma care, but talk to your nurse about this and she may be able to explain further, and discuss what dosage is appropriate for you and why.

    If you feel it is not working and you are more symptomatic or your pfs are dropping, then make an appointment for another review, and ask for a personal asthma plan that allows you to manage your doses within set limits according to how you are (this is referred to as stepping up or stepping down).

    I was on seretide 250 from spring 2004 till December last year, and my cons/GP were keen to reduce the dose but they never explained any of this to me, so I was resistant to reducing doses, as it appeared to be working/keeping me well.

    With hindsight I should have learned about this more at the time and stepped down as much as possible. I maintained a dose of 250 x 2 puffs bd as for a long time I felt really well at that level, and when things got worse, I went onto repeated short courses of pred. I'm now on combination of symbicort and pulmicort (both budesonide steroid inhalers) plus daily pred and uniphyllin, and still not managing the same pfs I did 6 months ago - it might not have made a difference, but who knows....

    Sorry if that is long and full of doom and gloom - everybody is different, the best thing you can do is keep in good contact with your asthma nurse, don't be afraid to ask questions, and learn as much as you can. The more you know, the more you can be in control.


  • Thanks for the replies everyone,

    I sort of got the impression from my last clinic that the 250 dose was my ""cure"",certainly for quite a long time it seemed to work well-as for side effects-I get mad rushes of blood to my face which makes me look like Ive been on whisky for a week and my skin gets very irritable at times,so if the lower dosage works and gets rid of these side effects then I will be happy-thanks once again.

You may also like...